Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 180, NWS Goodland, KS

July 15, 2001Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 15, 2001, 5:13 PM MDT for Kit Carson County, Colorado. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 15, 2001, 5:13 PM MDT (23:13 UTC)
Expired
Jul 15, 2001, 6:15 PM MDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 5:18 PM MDTHail 1Seibert, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1634 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

230 
WUUS53 KGLD 152313
SVRGLD
COC063-160015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
513 PM MDT SUN JUL 15 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 615 PM MDT

* AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF SEIBERT...OR ABOUT 14 MILES
  EAST OF FLAGLER...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VONA AT 520 PM MDT
  STRATTON AT 545 PM MDT
  BETHUNE AT 615 PM MDT

HAIL UP TO GOLFBALL SIZE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 3940 10290 3922 10292 3914 10231 3941 10228

BARKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:37 PM MDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 15, 2:37 PM MDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...CORRECTED WORDING
NATIONAL WEATHER SERVICE GOODLAND KS
237 PM MDT SUN JUL 15 2001

FORECAST CHALLENGE WILL BE CHANCES OF PRECIP TONIGHT AND TEMPS
TOWARDS THE END OF THE EXTENDED.

ETA AND NGM INITIALIZED WELL AT MOST FIELDS. THE AVN WAS TOO DEEP
WITH H7 TROUGH OVER CENTRAL HIGH PLAINS...AND TOO COOL OVER THIS
SAME REGION. OUT TO 18Z THE AVN IS BUILDING A RIDGE INTO CENTRAL WY
WHERE THERE SHOULD BE A TROUGH. THE ETA IS CLOSEST WITH DEVELOPING A
SFC LOW OVER THE PALMER OFF THE FRONT RANGE AS EVIDENCED BY
CIRCULATION PATTERNS AND SFC OBS. THE AVN IS MUCH TOO AGGRESSIVE
WITH SFC DEWPOINTS UP TO THE FRONT RANGE WITH THE NGM BEING MUCH TOO
DRY. WILL GO WITH A BLEND OF THE ETA AND NGM FOR THIS PACKAGE FOR
THE ABOVE REASONS.

TONIGHT WEAK TO MODERATE DVV IS PRESENT EARLY. BUT WITH PLENTIFUL
MOISTURE AND BEING NEAR TO ABOVE CONVECTIVE TEMPS WILL PUT A CHANCE
OF TS EARLY BEFORE COOLING CUTS OFF THE CONVECTIVE LEGS. TOMORROW
RIDGE BEGINS ITS RETURN... WITH WARMER H7 TEMPS RETURNING.
HOWEVER...WITH CONTINUED HIGH DEWPOINTS POOLED UP TO THE FRONT RANGE
THAT DOES NOT PUSH OUT OF MOST OF THE CWA UNTIL MIDDAY WILL NOT
STRAY FAR FROM FWC TEMPS. BY TUESDAY RIDGE IS WELL ESTABLISHED OVER
REGION AND WILL GO WITH H7 SUPPORTED TEMPS OVER ENTIRE REGION. WITH
SLIGHT CHANCE OF TS TUESDAY NIGHT AS SUFFICIENT
MOISTURE...CONVECTIVE TEMP AND INSTABILITY ARE PRESENT BEFORE
NIGHTTIME COOLING CUTS OFF CONVECTION.

IN THE EXTENDED... MODELS DIVERGE TOWARDS THE END OF THE EXTENDED.
THE ECMWF HAS A MORE FLATTENED RIDGE PUSHING TO THE EAST IN RESPONSE
TO A MORE PROGRESSIVE PATTERN IN THE EASTERN PAC AND THE GULF OF
ALASKA. THE MRF HAS A MORE MORE AMPLIFIED RIDGE IN THE GULF OF
ALASKA WITH A CUTOFF LOW ALONG THE PAC NW COAST AND A RESULTANT
RETROGRADED RIDGE OVER THE CENTRAL US. FEEL THAT THIS AMPLIFIED
PATTERN IS A BIT OVERDONE AND WILL LEAN TOWARD THE FLATTENED RIDGE
SOLUTION TOWARDS THE END OF THE WEEK...AND KEEP CHANCE OF
THUNDERSTORMS FROM FRIDAY ON IN THE EXTENDED AND KEEP TEMPERATURES
CLOSER TO GUIDANCE DUE TO UNCERTAINTY. OTHERWISE WILL GO WITH
PERSISTENCE FROM PREVIOUS PACKAGE.

.GLD...NONE.

SVEN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:22 PM MDTSevere Thunderstorm WarningGLDKit Carson53 min
Jul 14, 8:34 PM MDTSevere Thunderstorm WarningGLDYuma56 min
Jul 14, 9:57 PM MDTSevere Thunderstorm WarningGLDYuma63 min
Jul 14, 10:04 PM MDTFlash Flood WarningGLDYuma3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.